Here’s what to do:
- Check your blood glucose level about four hours after your last bolus of lispro, aspart, or glulisine.
- If your blood glucose is above 250 mg/dl, bolus for the high blood glucose and cancel the test.
- If your blood glucose is below 80 mg/dl, eat to bring your blood glucose level up, and cancel the test.
- If your blood glucose level is neither too high nor too low, proceed with the test.
I prefer to test and fine-tune the nighttime basal rates first. Once the overnight rate is set properly, move on to the morning segment, then the afternoon, and finally, the evening segment.
Basal testing should be set up around the framework of your usual mealtimes and sleep patterns. The schedule above can be used as a guide for performing a complete set of basal tests.
If your blood glucose drops by more than 30 mg/dl during the test period, the basal rate is probably too high. If it rises by more than 30 mg/dl, the rate may be too low. The basal rate should be changed in increments of 0.05 to 0.2 units per hour, depending on your usual settings and the magnitude of the rise or drop that took place. The next day, retest to see whether the adjustment produces a steadier blood glucose level. Continue to adjust and retest until steady blood glucose levels are attained.
Note: Basal rates are usually changed one hour prior to an observed rise or fall in the blood glucose, since the rapid-acting insulin infused by the pump takes about an hour to peak. For example, if your blood glucose rises between 3 AM and 7 AM, you would increase the basal rate between 2 AM and 6 AM.
The Somogyi phenomenon
What about those pain-in-the-neck blood glucose readings you took during the night? Nobody likes getting up in the middle of the night to prick their finger, so those extra tests had better be worth it! Believe me, they are.
In many people, blood glucose can drop during the night to levels below 70 mg/dl without the person knowing it. The drop causes the body to secrete hormones that raise the blood glucose level by morning. This occurrence, known in the medical community as the Somogyi phenomenon (after its discoverer), can interfere with basal dosing decisions if it goes undetected.
As shown on the graph “Overnight Blood Glucose Patterns,” Larry, Moe, and Curly all started and finished the night with the same blood glucose levels, indicating a rise during the night. Without knowing their blood glucose level in the middle of the night, our first instinct would be to increase the basal insulin for all three. But that wouldn’t solve the problem for all three.
Larry, as it turns out, is experiencing a steady rise throughout the night. An increase in his basal insulin is in order.
Moe also experienced a rise, but primarily during the pre-dawn hours. Adding a few units of intermediate-acting insulin (NPH) at bedtime would provide some extra insulin during these particular hours, and would likely work best for Moe.
Curly, on the other hand, experienced the Somogyi phenomenon. He dropped low in the middle of the night and rebounded to a higher level by morning. Increasing his basal insulin would make the problem worse, not better. A reduction in his basal dose by 10%, or possibly adding a bedtime snack, would make the most sense.
Giving basal a little respect
Having the right basal insulin program and setting the right doses is important for anyone who uses insulin. Taking too much basal insulin, or taking it at the wrong times, can result in frequent (and perhaps severe) hypoglycemia, not to mention weight gain. Taking too little basal insulin will produce high blood glucose and make it very difficult to set appropriate mealtime bolus doses. However, a properly set basal insulin level will allow you a great deal of flexibility in your schedule and should allow you to go to sleep confident about where you’ll be when you wake up.